Alert archive / West Virginia / Areal Flood Warnings in 2013

Areal Flood Warning 21, NWS Pittsburgh, PA

July 1, 2013Marshall County, Ohio County, West Virginia

NWS Pittsburgh, PA issued this areal flood warning at Jul 1, 2013, 11:43 PM EDT for Marshall County, Ohio County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 1, 2013, 11:43 PM EDT (03:43 UTC)
Expired
Jul 2, 2013, 2:45 AM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

Counties Marshall County, WV, Ohio County, WV

The radar

The Pittsburgh radar (KPBZ), 71 km from the middle of the area, began a volume at 03:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 3.7 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2013-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2013-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
938 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this areal flood warning went out at Jul 1, 11:23 PM EDT, 20 minutes earlier.

Area forecast discussion, Jul 1, 11:23 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1123 PM EDT MON JUL 1 2013

.SYNOPSIS...
A STRONG BERMUDA HIGH PRESSURE SYSTEM WILL LOCK OUR WEATHER PATTERN
IN PLACE FOR MOST OF THE WEEK. CLOCKWISE FLOW AROUND THIS HIGH
WILL STREAM ATLANTIC AND GULF MOISTURE INTO MUCH OF THE EASTERN
UNITED STATES, KEEPING SHOWERS AND THUNDERSTORMS IN THE FORECAST
THROUGH THE FOURTH OF JULY.

&&

.NEAR TERM /THROUGH TUESDAY/...
DEEP SOUTHERLY FLOW IS ENTRENCHED OVER THE AREA WITH A COUPLE OF
UPPER LOWS EVIDENT ON WATER VAPOR IMAGERY LATE THIS EVENING...ONE
OVER THE MID-MISSISSIPPI VALLEY...AND A SECOND TRUDGING NORTHWARD
INTO CENTRAL OHIO. DEEP MOISTURE AND ATTENDANT LIFT AHEAD OF THE
SECOND OF THESE TWO UPPER SWIRLS HAS ALLOWED FOR ELEVATED
CONVECTION TO BLOSSOM OVER OUR REGION THIS EVENING. GIVEN THE SLOW
EVOLUTION OF THE PATTERN OVERHEAD AS WELL AS THE FACT THAT THE
MODELS PREFER TO LINGER THE RIGHT ENTRANCE REGION OVER THE AREA AS
THE PATTERN SLOWLY RETROGRADES...THE LARGE SCALE SCENARIO IS SET
FOR LITTLE TO CHANGE OVERNIGHT. UPSTREAM CONVECTIVE ECHOES STRETCH
WELL BACK INTO CENTRAL WEST VIRGINIA...SO POPS WERE INCREASED
THROUGH THE NIGHT...PARTICULARLY ACROSS OHIO WITH A SLIGHTLY
WESTWARD MIGRATION INDICATED TO THE HIGHEST VALUES THROUGH
MORNING. THIS WAS NOT A HUGE DEVIATION TO THE PREVIOUS
FORECAST...HOWEVER GIVEN THE SLOW CELL MOTION AND
EVOLUTION...HEAVY RAINFALL WAS ADDED TO THE FORECAST WITH
CONVECTIVE ELEMENTS...AND QPF WAS INCREASED QUITE DRAMATICALLY
LOCALLY IN THE FORECAST GRIDS. FRIES

PREVIOUS DISCUSSION FOR TUESDAY FOLLOWS...TUESDAY WILL BE A
REPEAT OF PREVIOUS DAYS...PLUME OF HIGH LAYER RH REMAINS ATOP CWA.
STILL HARD TO FIND UPPER LEVEL SUPPORT...SO DAYTIME HEATING AND
THE BAROCLINIC OVER NERN OHIO WILL BE PRIMARY TRIGGERS. NWRN PA
HAS THE GREATEST THERMODYNAMICS ALONG WITH FAVORABLE WIND
PROFILES. PRIMARY THREATS WOULD BE HAIL AND WIND. OF COURSE HIGH
WATER IS OF TOP PRIORITY. SEE HYDROLOGIC SECTION BELOW FOR
DETAILS.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
MORE OF THE SAME IN THE SHORT TERM...AS AREA REMAINS BETWEEN A
STRONG ANTICYCLONE OVER THE WESTERN ATLANTIC AND A MID LVL LOW IN
THE MIDWEST. BOTH ECMWF AND GFS ILLUSTRATE AXIS OF GREATEST RH
STRETCHING UP THE OHIO RIVER. DISTURBANCES RIDE NE IN THE SSW
FLOW EVERY 18 TO 24 HOURS...EACH OF WHICH SHOULD BRING DECENT
COVERAGE OF SHOWERS AND STORMS. FORECAST REMAINS WITH CHANCE
POPS...HOWEVER NUMBERS WILL LIKELY BE RAISED ONCE CONFIDENCE
INCREASES IN TEMPORAL RESOLUTION IS RESOLVED.

BASED ON RECENT PERFORMANCE MOSGUIDE BIAS CORRECTED /BC/ GRIDS
WERE USED FOR MINT AND GFS40 BC GRIDS WERE THE FOUNDATION FOR MAX
TEMPS.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
SHRTWVS ARE EXPD TO CONT TO STREAM NEWD ACRS THE RGN ARND AN UPR
TROF ACRS THE MIDWEST. THIS WL KEEP DAILY CHCS FOR CNVCTN
LINGERING INTO THE WKEND. BY LATE IN THE PD...AN UPR HIGH OVR THE
WRN ATLANTIC IS EXPD TO RETROGRADE WWD ACRS VA AND THE
CAROLINAS...AND THIS MAY HELP LMT CNVCTV POTENTIAL IF RIDGING IS
ABLE TO BLD FAR ENOUGH NWD INTO OUR RGN. TEMPS ARE EXPD TO BE NR
SEASONAL AVGS THRU THE PD.

&&

.AVIATION /03Z TUESDAY THROUGH SATURDAY/...
MORE SHOWERS AND STORMS DEVELOPING ALONG THE BOUNDARY AND SHOULD
HIT MOST PORTS.

MVFR RESTRICTION IN SHRA FOG AND HAZE AT AIRPORTS OVERNIGHT.

OUTLOOK.../MONDAY NIGHT THROUGH FRIDAY/...
RESTRICTIONS IN DAYTIME SHOWERS AND THUNDERSTORMS THEN OVERNIGHT
FOG IS EXPECTED THROUGH THE PERIOD.

&&

.HYDROLOGY...
HIGH WATER REMAINS A CONCERN FOR THE ENTIRE REGION FOR MUCH THIS
WEEK AS PLUME OF DEEP MOISTURE EXTENDS ALL THE WAY INTO THE GULF
OF MEXICO. THE COMBINATION OF LAYER RH EXCEEDING 75% AND WARM
CLOUD DEPTHS AROUND 11KFT /TOPPING OUT ABOVE 12KFT AT TIMES
THURSDAY/ SUPPORT THREAT OF EXCESSIVE RAINFALL.

FORECAST WIND FLOW TRANSLATES INTO TRAINING OPPOSE TO BACK
BUILDING. FLASH FLOOD GUIDANCE IS JUST ABOVE AN INCH IN HARDEST
HIT AREAS...BUT OVERALL WHEN AMOUNTS EXCEED 1.5" THAT WILL BE
ENOUGH FOR FLOODING OUTSIDE OF URBAN AREAS /WHERE IT IS LESS/. AT
THIS TIME...NO RIVER FLOODING IS ANTICIPATED.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 1, 2:25 PM EDT, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
225 PM EDT MON JUL 1 2013

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-021830-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
225 PM EDT MON JUL 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL
THROUGH TONIGHT THAT COULD RESULT IN FLOODING. IF RAINFALL AMOUNTS
EXCEED 1.5 INCHES FLOODING IS LIKELY...OUTSIDE OF URBAN AREAS
WHERE VALUES ARE LESS. IN ADDITION...ISOLATED SEVERE THUNDERSTORMS ARE
POSSIBLE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

DOWNPOURS COULD LEAD TO FLOODING THE BALANCE OF WORK WEEK DUE TO
SHOWERS AND THUNDERSTORMS CROSSING OVER SATURATED GROUNDS. A
THREAT OF SEVERE THUNDERSTORMS EXIST TUESDAY WITH THE PRIMARY
IMPACT BEING WINDS THAT COULD KNOCK DOWN TREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

98

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 10:35 PM EDTAreal Flood WarningPBZFayette, Westmoreland3 hr
Jul 2, 12:01 AM EDTAreal Flood WarningPBZIndiana, Jefferson3 hr
Jul 2, 1:34 AM EDTAreal Flood WarningPBZFayette, Westmoreland3 hr
Jul 2, 1:35 AM EDTAreal Flood WarningPBZFayette, Westmoreland3 hr
Jul 2, 2:45 PM EDTSpecial Weather StatementPBZJefferson75 min
Jul 1, 10:51 PM EDTAreal Flood WarningPBZBelmont, Monroe6 hr

Nearby

Areal Flood Warnings in West Virginia, 2013Every areal flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.